Med-induced Lupus from Lithium?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Med-induced Lupus from Lithium?


I was diagnosed with manic-depression in March 1980 but have been stable  on lithium and an anti-depressant since 1982. But now I've tested three times with high ANA that a specialist is now saying it is med-induced lupus from the lithium. At first they took me off lithium but I went manic in three weeks. What do you recommend? 

Thank you.
J
 

Dear J’ -
First thing I had to do was search lupus lithium on PUB MED (the search engine for our National Library of Medicine), as this is a connection I’d not heard of.  It’s not an unreasonable consideration, though; for example, psoriasis is an autoimmune phenomenon which lithium is known make worse.

But other than a 1994 article in which lithium was used for two patients with lupus, to treat depression, with good effect (Terao), I found nothing.  

Next, enter the same terms in Google (sometimes it picks up legitimate connections that PUB MED doesn’t – and of course, a whole lot of garbage too…). Oh, look: someone asked a similar question in 2004 here on BipolarWorld and I did a similar search right off the bat then too!

Next, check “drug-induced lupus”. As you’ve probably learned, drug-induced lupus also can cause ANA elevations, but is characterized by “rapid improvement” when the offending drug is stopped.  Interestingly, one can have been on the drug for several years when the reaction finally occurs, but the improvement in lupus symptoms when the drug is stopped usually occurs within 2 weeks (although one source said “2 weeks to 2 months”, which would make things much harder to sort out).

Sure enough, on emedicine, a pretty reputable site, lithium is included on the long list of medications that can cause drug-induced lupus.

If you and your doctor(s) reach the conclusion is that lithium really is the culprit, then you probably have to move on to other treatment options. Going manic in three weeks was likely a pretty bad experience in some ways (it usually is), but doesn’t mean you have to go back to lithium.

Going off of lithium very quickly can induce a rapid return of bipolar symptoms, manic or depressed, so in some respects the fact that you quickly developed manic symptoms may not mean your bipolar disorder is just waiting to spring forth and that you have to retreat to lithium. Rather, it could be that several of the alternative medications (divalproex, for example, particularly if you’re post-menopausal; it can cause a menstrual cycle derangement called PCOS if you are younger than that) will work quite well. If you’re back on lithium and the lupus symptoms are not terrible, perhaps this time your doctor would consent to a slower taper off of it, with an alternative treatment already in place. I’m not recommending that, just offering the idea for consideration. To my knowledge your situation in uncommon enough that there is no standard recipe for handling it.

I hope you’re able to work out some solutions to these puzzles soon.

Dr. Phelps

 

Published May, 2010
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?